University of Alabama Birmingham Madison, MS, United States
Yassmin Hegazy, MD, Mason Turner, MD, David Fettig, MD University of Alabama Birmingham, Birmingham, AL
Introduction: Doxorubicin is a common antineoplastic medication linked to hepatotoxicity and can be a major cause for Drug-Induced Liver Injury (DILI). This case illustrates a patient presenting with acute encephalopathy and Acute Liver Failure (ALF) found to have granulomatous hepatitis in the setting of recent Doxorubicin treatment.
Case Description/Methods: A 49-year-old African-American female with a history of inflammatory breast cancer treated with radiation, chemotherapy, and bilateral mastectomy with breast expanders presented to the medical ICU with a one-week history of nausea, diarrhea, and altered mental status. She was previously treated with weekly Abraxane then switched to Doxorubicin for recurrent breast cancer and received one dose two weeks prior to presentation. Vitals were notable for tachycardia (HR 101) and exam notable for somnolence, lower abdominal pain, and left breast maceration. Labs significant for NH4 115, BUN 30, total bilirubin 7.2, alkaline phosphatase 161, ALT 27, AST 66, INR 1.88, and MELD-Na 21 with peak total bilirubin 13.8, alkaline phosphatase 663, ALT 74, and AST 230 two days following admission. Left breast wound culture showed growth of MSSA and E-faecalis. Further workup including hepatitis panel, CSF cultures, blood cultures, and CT head were negative. Abdominal US showed elevated hepatic vein velocities possibly representing Budd-Chiari Syndrome and CT Abdomen was without acute findings.
Patient was started on broad spectrum antibiotics for breast cellulitis. Hepatology was consulted with recommendations for expectant management for DILI given recent Doxorubicin administration after ERCP showed no obstruction and liver biopsy was notable for multiple necrotizing granulomas and portal inflammation consistent with granulomatous hepatitis. During hospitalization, patient’s mentation returned to baseline and her two-month outpatient follow up showed improved liver enzymes and abdominal pain.
Discussion: DILI is one of the most common causes of ALF. Doxorubicin’s mechanism of action in disrupting major enzymes in the antioxidant system causes oxidative stress and hepatic inflammation seen in this patient’s histological findings. While the hepatotoxic effects of Doxorubicin are dose-dependent, lower doses have been shown to cause hepatic necrosis and ALF. When a patient presents with acute encephalopathy in the setting of elevated liver enzymes, DILI and recent Doxorubicin treatment should be included in the differential diagnosis.
Disclosures: Yassmin Hegazy indicated no relevant financial relationships. Mason Turner indicated no relevant financial relationships. David Fettig indicated no relevant financial relationships.
Yassmin Hegazy, MD, Mason Turner, MD, David Fettig, MD. P0853 - A Subtle Case of Doxorubicin-induced Hepatotoxicity, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.